The online version of this article (https://doi.org/10.1186/s12890-017-0564-6) contains supplementary material, which is available to authorized users.
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe hypersensitivity drug reaction involving the skin and multiple internal organ systems. The symptoms typically present with fever and skin rash, and rapidly progress to multiple organ failures. Vancomycin is a rare drug to cause DRESS syndrome with 23 cases reported to date.
We described a case of a 39 year-old man who was treated with vancomycin for osteomyelitis of the foot. The patient subsequently developed acute respiratory distress syndrome (ARDS) followed by rash and acute interstitial nephritis. These symptoms were improved by withdrawal of vancomycin and a pulsed corticosteroid regimen. According to the European Registry of Severe Cutaneous Adverse Reaction Criteria (RegiSCAR) (Kardaun et al, British Journal of Dermatology, 169:1071-1080, 2013), the probability of vancomycin induced DRESS syndrome was scored as “Definite”. A literature search of vancomycin induced DRESS syndrome was also performed and the overall pulmonary involvement was estimated as 5%. To our knowledge, this was the first case reported with pulmonary involvement as the initial symptom.
This is the first case to report pulmonary manifestation as the initial symptom in vancomycin induced DRESS syndrome. Prompt recognition of this entity can expedite proper treatment and hasten recovery.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with Eosinophilia and systemic symptoms: DRESS). In: Seminars in cutaneous medicine and surgery: 1996: WB Saunders; 1996. p. 250–7.
Chen Y-C, Cho Y-T, Chang C-Y, Chu C-Y. Drug reaction with eosinophilia and systemic symptoms: a drug-induced hypersensitivity syndrome with variable clinical features. Dermatol Sin. 2013;31(4):196–204. CrossRef
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5):693. e691–14. CrossRef
Kardaun S, Sekula P, Valeyrie-Allanore L, Liss Y, Chu C, Creamer D, Sidoroff A, Naldi L, Mockenhaupt M, Roujeau J. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169(5):1071–80. CrossRefPubMed
Groh M, Pagnoux C, Baldini C, Bel E, Bottero P, Cottin V, Dalhoff K, Dunogué B, Gross W, Holle J. Eosinophilic granulomatosis with polyangiitis (Churg–Strauss)(EGPA) consensus task force recommendations for evaluation and management. European journal of internal medicine. 2015;26(7):545–53. CrossRefPubMed
Denby KJ, Clark DE, Markham LW. Management of Kawasaki disease in adults. Heart. 2017; heartjnl-2017-311774
Deck D, Winston L. Chapter 43. Beta-Lactam & Other Cell Wall-& membrane-active antibiotics. In: Basic & clinical pharmacology. 12th ed. New York: McGraw-Hill; 2012.
Marik PE, Ferris N. Delayed hypersensitivity reaction to vancomycin. Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy. 1997;17(6):1341–4.
Zuliani E, Zwahlen H, Gullet F, Marone C. Vancomycin-induced hypersensitivity reaction with acute renal failure: resolution following cyclosporine treatment. Clin Nephrol. 2005;64(2)
Vinson AE, Dufort EM, Willis MD, Eberson CP, Harwell JI. Drug rash, eosinophilia, and systemic symptoms syndrome: two pediatric cases demonstrating the range of severity in presentation—a case of vancomycin-induced drug hypersensitivity mimicking toxic shock syndrome and a milder case induced by minocycline. Pediatr Crit Care Med. 2010;11(4):e38–43. PubMed
O'Meara P, Borici-Mazi R, Morton AR, Ellis AK. DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin. Allergy, Asthma Clin Immunol. 2011;7(1):16. CrossRef
Blumenthal KG, Patil SU, Long AA. The importance of vancomycin in drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. In: Allergy and asthma proceedings: 2012: OceanSide Publications, Inc; 2012. p. 165–71.
Díaz-Mancebo R, Costero-Fernández O, Vega-Cabrera C, Olea-Tejero T, Yébenes L, Picazo ML, Selgas-Gutiérrez R. Dress syndrome and acute tubulointerstitial nephritis after treatment with vancomycin and beta-lactams. Case report and literature review. Nefrologia. 2012;32(5):685–7. PubMed
Kim KM, Sung K, Yang HK, Kim SH, Kim HY, Ban GH, Park SE, Lee HD, Kim SY. Acute tubular necrosis as a part of vancomycin induced drug rash with eosinophilia and systemic symptoms syndrome with coincident postinfectious glomerulonephritis. Korean journal of pediatrics. 2016;59(3):145–8. CrossRefPubMedPubMedCentral
Kano Y, Tohyama M, Aihara M, Matsukura S, Watanabe H, Sueki H, Iijima M, Morita E, Niihara H, Asada H. Sequelae in 145 patients with drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms: survey conducted by the Asian research committee on severe Cutaneous adverse reactions (ASCAR). J Dermatol. 2015;42(3):276–82. CrossRefPubMed
- Case report: atypical presentation of vancomycin induced DRESS syndrome: a case report and review of the literature
- BioMed Central
Neu im Fachgebiet Innere Medizin
Meistgelesene Bücher aus der Inneren Medizin
Mail Icon II